Iowa, 2025Damaging Winds in Iowa, July 23 to 24, 2025
July 23 to 24, 2025 · NWS DMX · 7 events in 4 counties and zones
On the evening of July 23rd, 2025, a weak wave passed along a southwest to northeast oriented boundary draped over western and northwestern Iowa, increasing convergence and initiating storms within a highly unstable environment. Slow storm motion, resulting from a relatively weak kinematic environment, combined with abundant mid- and upper-level moisture to produce efficient rainfall.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $14,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On the evening of July 23rd, 2025, a weak wave passed along a southwest to northeast oriented boundary draped over western and northwestern Iowa, increasing convergence and initiating storms within a highly unstable environment. Slow storm motion, resulting from a relatively weak kinematic environment, combined with abundant mid- and upper-level moisture to produce efficient rainfall. Rainfall amounts of 4 to 6 inches were measured in northern Iowa. Minor flooding in low-lying areas occurred, but no significant flash flooding was reported.|This environment, characterized by meager effective shear and heavy rainfall, led to rapid cold pool production and outflows outpacing storms. While this limited the threat of widespread wind damage, sporadic downburst winds occurred with thunderstorms firing along the outflow, resulting in isolated tree damage in the town of Corwith early in the evening. Wind damage was also reported later in the evening as storms moved through Ankeny and Bondurant, damaging trees, shingles, and displacing loose objects in town.|In addition to these downburst winds, an interaction between thunderstorm outflow dropping southward from northern Iowa, and the cold pool with the main wave tracking eastward out of western Iowa produced a small but persistent enhancement of surface winds along their intersection. This resulted in a narrow swath of damaging winds starting near Willey in Carroll County, then tracking east-southeastward through Coon Rapids and south of Bayard and Bagley. Wind gusts of 65 to 75 mph were measured along this swath, resulting in mostly tree damage, as well as damage to one hog confinement near Willey.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 23, 5:45 PM CST, 3 hours 25 minutes earlier. Its key messages:
- Hot and humid conditions continue today.
- Line of thunderstorms moves through tonight into tomorrow morning, bringing potential for damaging winds and heavy rainfall. Greatest severe risk over northwestern Iowa but strong winds are possible area-wide.
- Lingering showers and storms into Thursday morning, with additional development over southern Iowa Thursday afternoon and evening. Few strong storms are possible along the border.
Area forecast discussion, Jul 23, 5:45 PM CST, 3 hours 25 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
645 PM CDT Wed Jul 23 2025
...Updated for the 00z Aviation Discussion...
.KEY MESSAGES...
- Hot and humid conditions continue today.
- Line of thunderstorms moves through tonight into tomorrow
morning, bringing potential for damaging winds and heavy
rainfall. Greatest severe risk over northwestern Iowa but
strong winds are possible area-wide.
- Lingering showers and storms into Thursday morning, with
additional development over southern Iowa Thursday afternoon
and evening. Few strong storms are possible along the border.
&&
.DISCUSSION...
Issued at 231 PM CDT Wed Jul 23 2025
Hot and humid conditions are generally on track today, with
temperatures already in the upper 80s to low 90s and dewpoints in
the mid to upper 70s resulting in heat indices in the upper 90s to
around 100. Clear skies will allow for further surface heating and
boundary layer mixing through the afternoon, as is indicated by the
breezy southerly winds. Fortunately, mixing should also help to
diffuse some of the muggy dewpoints, partially induced by the moist
soils and evapotranspiration. Therefore, while heat indices
will increase with the increasing temperatures, there will be
competing forces keeping them from growing linearly. The heat
advisory remains in effect until 8pm this evening.
Another contributor to the high dewpoints is the increasing moisture
transport being provided by southerly flow around the broad upper
ridging in the southeast CONUS. Around this ridging will be an upper
level shortwave lifting northeastward through the upper Missouri and
Mississippi valley regions. This will pull a southwest to northeast
oriented boundary southeastward through the state, providing forcing
for storms this evening. These will begin to our west and drift into
the state around or after sunset. The combination of storms in a
moist, 2+ inch PWAT environment aloft and a well-mixed boundary
layer near the surface will introduce the risk for efficient cold
pool production through evaporative cooling. With the initial storms
in Nebraska, South Dakota, and northwest Iowa , this will bring
concern for damaging winds as storms initially develop and
precipitate into the 900-1000+ J/kg DCAPE environment. However, as
the cold pool(s) develop, the kinematic environment will struggle to
maintain these storms with a negligible 0-6 km shear of ~20 kts and
a 0-3 km shear vector oriented roughly parallel to slightly off the
surface boundary. This, in conjunction with diminishing low level
lapse rates as the surface inversion sets up, will limit the severe
risk as storms progress south and east through the night. Therefore,
the greatest risk for damaging winds in our forecast area will be
northwestern portions of the state this evening, with diminishing
risk further south and east. That said, with the low level jet
ramping up, 0-3 km shear magnitudes will be increasing some, which
could give cold pools slightly better low level shear to take
advantage of. Of course, the orientation of the shear won't be
favorable for much of the storms, but any more northeastward
propagating cold pools/features could still pose a risk for stronger
wind gusts farther into central Iowa. This is assuming the main cold
pool doesn't race out and undercut the storms before this occurs,
but just something to keep an eye on. Finally, in addition to the
wind threat, storms will be efficient rainers with heavy rainfall
rates, which could pose an isolated ponding/flash flood risk. Storms
will be progressive with the cold pool, but any lingering low level
jet convection behind the main line could prolong heavy rain
concerns tonight.
With the respectable 25 to 35 kt LLJ nosed into the state tonight,
rain & thunderstorms will persist along this front overnight and
into the early Thursday morning hours. Any post frontal storms will
be developing in worked over air and will have less instability
available to them, lessening the severe weather risk. You can
never really rule out a stronger storm on the nose of the low
level jet, but fortunately, once the jet stops providing a
source of lift storm chances will diminish into mid-morning.
This will not be the end of precipitation chances for the day
though, as the surface boundary settles somewhere over southern
Iowa/northern Missouri. This front will become the focal point
for redevelopment through the day and into Thursday evening,
with additional storm chances central and south. The greatest
severe weather risk will be with the higher instability axis
south of the boundary, which is currently progged over southeast
Iowa into northern Missouri. Depending on the extent of the
storms tonight, this could push the boundary even farther south
tomorrow, keeping most of the storms out of the area. Damaging
winds will be a concern with any stronger storms.
Intermittent rain and thunderstorm chances continue into Friday,
although confidence is low on details given reliance on previous
rounds of precipitation. As we get into the weekend, temperatures
also look to warm again, especially on Sunday. Assuming this trend
stays on track, heat headlines may be required again this weekend,
but will hash out the weekend forecast in future discussions.
&&
.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 645 PM CDT Wed Jul 23 2025
A line of thunderstorms will move from northwest to southeast
across the state this evening and overnight into Thursday
morning. Severe storms are possible, especially in northwest
Iowa, with storms diminishing in strength with time. MVFR to
IFR cloud cover will move in behind the storms, lasting through
the rest of the TAF period. Additional scattered showers and
thunderstorms are possible through the day tomorrow, and
especially in the afternoon in southern Iowa. Given uncertainty
in the placement of the second round of storms, have kept from
TAFs for now.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM CDT this evening for IAZ004>007-
015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097.
&&
DISCUSSION...Dodson
AVIATION...Hagenhoff
Hazardous weather outlook, Jul 23, 1:47 PM CST, 7 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
247 PM CDT Wed Jul 23 2025
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-242000-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
247 PM CDT Wed Jul 23 2025
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...This afternoon and tonight
A heat advisory is in effect for the area until 8 PM. Please
refer to the National Weather Service website at
weather.gov/desmoines for further details.
There is a slight risk (level 2 of 5) for severe weather in
northwest Iowa, followed by a marginal risk for the remainder of
northern and western Iowa. Damaging winds will be the main threat.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Thunderstorm chances return at intervals from Thursday into
Saturday. The overall severe weather threat will be monitored in
the coming days.
Hot and humid conditions return this weekend, especially on
Sunday.
.SPOTTER INFORMATION STATEMENT...
Spotters may be needed today.
Thunderstorm Wind, Hancock
- When
- July 23, 9:10 PM CST
- Where
- Hancock County, 0.86 mi NE of Corwith
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 42.990, -93.960
Localize tree damage in Corwith, with a few larger trees split and another partially uprooted.
Thunderstorm Wind, Carroll
- When
- July 23, 11:00 PM CST
- Where
- Carroll County, 1.13 mi SSE of Wiley
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Social Media
- Coordinates
- 41.965, -94.822
Minor roof damage to a sheet metal hog confinement. Downed corn nearby.
Thunderstorm Wind, Carroll
- When
- July 23, 11:01 PM CST
- Where
- Carroll County, 2.14 mi SSE of Wiley
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.950, -94.820
Personal weather station reported gust between Willey and Dedham.
Thunderstorm Wind, Carroll
- When
- July 23, 11:11 PM CST
- Where
- Carroll County, Coon Rapids
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 41.870, -94.680
Large limbs down across the town of Coon Rapids.
Thunderstorm Wind, Guthrie
- When
- July 23, 11:36 PM CST
- Where
- Guthrie County, Bagley
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 41.850, -94.430
Estimated wind gust from Guthrie county EM.
Thunderstorm Wind, Polk
- When
- July 24, 12:30 AM CST
- Where
- Polk County, 2.48 mi SW of Elkhart
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.760, -93.570
Peak wind gust from the RWIS mesonet station RAKI4 Ankeny.
Thunderstorm Wind, Polk
- When
- July 24, 12:50 AM CST
- Where
- Polk County, Bondurant
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $7,000
- Reported by
- Trained Spotter
- Coordinates
- 41.700, -93.470
Several large tree limbs down in town and small trees less than 6 inches in diameter. Some shingle damage. A microburst occurred over the northwest side of town.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Illinois, July 23, 20251 death · 1 event
- Flash Flooding in Michigan, July 23, 2025$7.1 million · 3 events
- Tornadoes and Flash Flooding in Nebraska, July 23, 2025$200,000 · 2.5 in hail · 10 events
- Excessive Heat and Heat in Tennessee, July 23 to 25, 202549 events
- Excessive Heat and Heat in Mississippi, July 23 to 25, 202543 events
- Tornadoes and Damaging Winds in Wisconsin, July 23, 2025EF1 · 15 events
- Excessive Heat in Louisiana, July 23, 202531 events
- Excessive Heat and Heat in Arkansas, July 23 to 25, 202530 events
- Flash Flooding and Hail in Minnesota, July 23, 2025$20,000 · 56 kt wind · 11 events
- Flood and Damaging Winds in South Dakota, July 23, 202570 kt wind · 23 events
- Excessive Heat and Heat in Illinois, July 23 to 24, 202518 events
- Hail and Damaging Winds in South Dakota, July 23, 20251.25 in hail · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1291713, 1291773, 1291717, 1291854, 1291757, 1291766, 1291770.